Pityriasis rosea-like drug reaction to asenapine

Joy Makdisi, Bijal D. Amin, Adam Friedman

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Pityriasis rosea (PR) is a relatively common, benign skin disease of unknown etiology. In rare cases, medications can induce a morphologically similar eruption. We present a case of a PR-like drug eruption caused by the atypical antipsychotic asenapine. The clinical presentation consisted of a rapidly progressive, disseminated, and severely pruritic dermatitis comprised of ovoid, scaly, pink-violaceous plaques. The initial histopathologic specimen was consistent with PR, but upon re-sampling a week later, the findings favored a drug eruption. PR-like drug eruptions, though rare, can occur in response to a wide variety of medications. Because the findings may be only subtly different than those of typical PR, careful clinical and histopathological correlation must be sought. To our knowledge, this is the first reported case of a PR-like drug eruption to asenapine.

Original languageEnglish (US)
Pages (from-to)1050-1051
Number of pages2
JournalJournal of Drugs in Dermatology
Volume12
Issue number9
StatePublished - Sep 2013

Fingerprint

Pityriasis Rosea
Drug Eruptions
Pharmaceutical Preparations
Dermatitis
Skin Diseases
Antipsychotic Agents
Asenapine

ASJC Scopus subject areas

  • Dermatology

Cite this

Pityriasis rosea-like drug reaction to asenapine. / Makdisi, Joy; Amin, Bijal D.; Friedman, Adam.

In: Journal of Drugs in Dermatology, Vol. 12, No. 9, 09.2013, p. 1050-1051.

Research output: Contribution to journalArticle

Makdisi, J, Amin, BD & Friedman, A 2013, 'Pityriasis rosea-like drug reaction to asenapine', Journal of Drugs in Dermatology, vol. 12, no. 9, pp. 1050-1051.
Makdisi, Joy ; Amin, Bijal D. ; Friedman, Adam. / Pityriasis rosea-like drug reaction to asenapine. In: Journal of Drugs in Dermatology. 2013 ; Vol. 12, No. 9. pp. 1050-1051.
@article{ed69977696ad4bd08f06df3f25474a62,
title = "Pityriasis rosea-like drug reaction to asenapine",
abstract = "Pityriasis rosea (PR) is a relatively common, benign skin disease of unknown etiology. In rare cases, medications can induce a morphologically similar eruption. We present a case of a PR-like drug eruption caused by the atypical antipsychotic asenapine. The clinical presentation consisted of a rapidly progressive, disseminated, and severely pruritic dermatitis comprised of ovoid, scaly, pink-violaceous plaques. The initial histopathologic specimen was consistent with PR, but upon re-sampling a week later, the findings favored a drug eruption. PR-like drug eruptions, though rare, can occur in response to a wide variety of medications. Because the findings may be only subtly different than those of typical PR, careful clinical and histopathological correlation must be sought. To our knowledge, this is the first reported case of a PR-like drug eruption to asenapine.",
author = "Joy Makdisi and Amin, {Bijal D.} and Adam Friedman",
year = "2013",
month = "9",
language = "English (US)",
volume = "12",
pages = "1050--1051",
journal = "Journal of Drugs in Dermatology",
issn = "1545-9616",
publisher = "Journal of Drugs in Dermatology",
number = "9",

}

TY - JOUR

T1 - Pityriasis rosea-like drug reaction to asenapine

AU - Makdisi, Joy

AU - Amin, Bijal D.

AU - Friedman, Adam

PY - 2013/9

Y1 - 2013/9

N2 - Pityriasis rosea (PR) is a relatively common, benign skin disease of unknown etiology. In rare cases, medications can induce a morphologically similar eruption. We present a case of a PR-like drug eruption caused by the atypical antipsychotic asenapine. The clinical presentation consisted of a rapidly progressive, disseminated, and severely pruritic dermatitis comprised of ovoid, scaly, pink-violaceous plaques. The initial histopathologic specimen was consistent with PR, but upon re-sampling a week later, the findings favored a drug eruption. PR-like drug eruptions, though rare, can occur in response to a wide variety of medications. Because the findings may be only subtly different than those of typical PR, careful clinical and histopathological correlation must be sought. To our knowledge, this is the first reported case of a PR-like drug eruption to asenapine.

AB - Pityriasis rosea (PR) is a relatively common, benign skin disease of unknown etiology. In rare cases, medications can induce a morphologically similar eruption. We present a case of a PR-like drug eruption caused by the atypical antipsychotic asenapine. The clinical presentation consisted of a rapidly progressive, disseminated, and severely pruritic dermatitis comprised of ovoid, scaly, pink-violaceous plaques. The initial histopathologic specimen was consistent with PR, but upon re-sampling a week later, the findings favored a drug eruption. PR-like drug eruptions, though rare, can occur in response to a wide variety of medications. Because the findings may be only subtly different than those of typical PR, careful clinical and histopathological correlation must be sought. To our knowledge, this is the first reported case of a PR-like drug eruption to asenapine.

UR - http://www.scopus.com/inward/record.url?scp=84883338393&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84883338393&partnerID=8YFLogxK

M3 - Article

C2 - 24002155

AN - SCOPUS:84883338393

VL - 12

SP - 1050

EP - 1051

JO - Journal of Drugs in Dermatology

JF - Journal of Drugs in Dermatology

SN - 1545-9616

IS - 9

ER -